Side effects of Propylthiouracil?

I've been taking 200mg of propylthiouracil for about 2 years now and seem to have gradually become less sensitive to taste sensations. I still get the extremes of salt, bitter etc but there seems to be much less overall flavour sensation than there used to be. I'm now at a stage when I'm considering radiation treatment and wondered if this might cause a regaining of this sense. Has anyone noticed a similar effect? General comments about the pro's and con's of radiation treatment are also welcome...

3 Replies

oldestnewest
  • It wasn't until I began treatment for hypothyroidism that I realised I had suffered some degree of diminished taste sensations for years. It still happens when my thyroid levels are off balance. Could it be that your dose of propylthiouracil is making you slightly hypothyroid?

  • Possibly, I havent been for a check up for a couple of months. So maybe a symptom of the illness rather than the cure?

  • Yes and no... if the dose of propylthiouracil is slightly too high and thus suppressing the thyroid output too much, you could experience symptoms of too little thyroid hormone (hypothyroidism). In theory, the ideal dose would mean you were euthyroid and symptom free. Maybe you will achieve that after radiation treatment :)

You may also like...